Back to Ask the Diabetes Team Ask the Diabetes Team

From Plummer, Idaho, USA:

Last weekend, my seven year old daughter, who has type 1 diabetes, woke up with a blood glucose of 86 mg/dl [4.8 mmol/L] and complained of a severe headache. She also had a large (size of a quarter) red bump on her forehead that was not there when I put her to bed. This is unusual for her so I was slightly alarmed. I injected her usual amount of Humalog and fed her a bowl of cereal. However, before she even got a couple of bites down, she vomited. After eight more attempts to keep sugar down (glucose tabs, soda, etc.), I could do nothing to keep food down and her sugar was really dropping fast. She was beginning to get sleepy and upset so I gave her a small amount of glucagon using an insulin syringe as I have read to do. After this and a bit of rest, she was completely normal and went on to play the rest of the day. I am baffled. Could she have had a severe low during the night? Could she have had a seizure? Would a severe low/seizure present this way in the morning? Have you ever encountered this before?


From your letter, I may assume that your daughter has no hypos during the nighttime, or that might be very rare and accompanied by classical symptoms.

I don't think that your daughter would have had severe low during the night if her fasting blood sugar was 86 mg/dl [4.8 mmol/L], and the only symptom was a severe morning headache. I've never encountered a case like this before due to asymptomatic hypoglycemia at night.


[Editor's comment: A different viewpoint: I have seen this before, and therefore I feel that it is quite possible that your daughter did have asymptomatic nocturnal hypoglycemia. Her fasting blood may have been okay because her body produced counterregulatory hormones early in the morning which make glucose levels rise.

If you are concerned, I would suggest that you do some nighttime checks for a while to see if she is going low. Her situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System and ask your daughter's diabetes team about it. SS]

Original posting 27 Feb 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.